Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 32, NWS Amarillo, TX

May 13, 20204 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 13, 2020, 3:52 PM CDT for 4 counties in Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2020, 3:52 PM CDT (20:52 UTC)
Expired
May 13, 2020, 4:57 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Collingsworth County, TX, Donley County, TX, Gray County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 106 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 2:47 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-459 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:59 PM CDT, 53 minutes earlier.

Area forecast discussion, May 13, 2:59 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
259 PM CDT Wed May 13 2020

.MESOSCALE UPDATE...
...Severe weather likely today...

* Synoptic Overview: A weak shrtwv in westerly flow aloft will
  traverse the area this afternoon. At the sfc, a dryline has
  sharpened from around Perryton to Skellytown to Goodnight with
  low to mid 60 dewpts common east of it. Expect convection to
  start after 3 PM with severe weather likely.

* Mesoscale: The aforementioned dewpts combined with sfc temps now
  reaching the 80s have contributed to MLCAPE values pushing 3000
  J/kg. Wind shear isn't overwhelmingly impressive but is
  sufficient for organized convection. Decent turning with height
  and some speed shear are evident through about h5 before
  westerly winds weaken a bit above that. This weakness will
  likely eventually contribute to an outflow induced cluster/line
  storm mode.

* Threats: The question of the day is how long we can keep an
  isolated storm or 2 around as hail CAPE is impressive and
  significant hail, possibly up to baseball size, will be possible
  in supercells. Once storms become outflow dominant, the main
  hazard will of course shift to severe winds. Current thinking is
  that the area of cu analyzed near Pampa could become *that*
  supercell talked about earlier and will keep the closest eye on
  the McLean, Pampa, Canadian, Wheeler, Miami sort of area. T/Td
  spreads/LCLs should limit the tornado threat but there is enough
  low level turning that maybe "Panhandle magic" can overcome the
  dry boundary layer and get a brief tornado on the ground.
  Elsewhere, it might be tough to get anything more than low end
  severe hail and wind gusts.

* Timing & Location: Though any supercells will be relatively slow
  moving (right movers should move ENE at about 20kts), expect
  outflow to eventually win out and get everything out of the
  Panhandles by around 8 PM or so.

Simpson
&&

.LONG TERM...Tomorrow through Tuesday Night...
Thursday morning may start off with some more fog and low clouds
for the area in the wake of storms. These look to clear out by
early morning as winds turn more southwesterly and bring dry air.
Models aren't really developing any storms tomorrow but with a
short wave passing overhead in the mid-levels in conjunction with
forecast soundings showing plenty of instability, the possibility
exists that if a storm can get going, it would be severe. For
this possibility, have added a 15 pop to the far eastern TX
Panhandle.

Friday a cold front looks to surge into the Panhandles starting in
the early morning hours. The front will bring a chance for storms
with it. Models prog the front to push just to our southern CWA
border and stall out. Models have some difficulty in resolving
what to do with the front overnight Friday into Saturday due to
the upper level trough moving through to the south of the area. As
the trough pushes east of the area in central Texas, northwest
flow aloft takes hold. The dry line looks to setup in eastern NM
and the western TX Panhandle. Saturday looks to have storms form
along the line and move eastward.

By Sunday, the high pressure in the mid levels moves into western
TX and holds on through mid week next week, keeping the area dry.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                56  89  56  83  57 /   0   0   0   5  10
Beaver OK                  57  86  57  79  56 /   0   0  10  10  40
Boise City OK              50  83  52  76  52 /   0   5   5   5  30
Borger TX                  58  92  57  85  58 /   0   0   0   0  10
Boys Ranch TX              52  91  52  84  55 /   0   0   0   0  10
Canyon TX                  55  90  55  85  56 /   0   0   0   5   5
Clarendon TX               58  91  60  86  59 /  20   0   0  10  20
Dalhart TX                 47  87  50  80  51 /   0   0   0   0  10
Guymon OK                  53  86  55  78  54 /   0   0   5   5  30
Hereford TX                53  89  54  85  55 /   0   0   0   0   5
Lipscomb TX                59  90  59  82  58 /  30  10   5  10  30
Pampa TX                   57  90  57  83  57 /   0   0   0   5  20
Shamrock TX                58  92  62  87  60 /  50  20   5  10  30
Wellington TX              59  93  63  89  60 /  60  20   5  20  30

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Dallam...Hartley.

OK...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Cimarron.

&&

9/16
Hazardous weather outlook, May 13, 3:10 PM CDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
310 PM CDT Wed May 13 2020

OKZ001>003-TXZ001>020-317-140900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
310 PM CDT Wed May 13 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Severe storms expected to develop across the central and
southeast Panhandles today. Strong damaging winds, large hail,
and a possible tornado can't be ruled out.

Critical Fire Weather conditions expected today across the
northwest Panhandles. Winds 20 to 25 mph expected with low
relative humidity values.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday through Saturday across
portions of the Panhandles. Can't rule out severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

Area fire managers and emergency officials should be alert for
critical Fire Weather conditions Wednesday afternoon and evening.

In the hours before

Special weather statement, May 13, 3:36 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
336 PM CDT Wed May 13 2020

TXZ014-015-019-020-132130-
Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
336 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER...
SOUTHEASTERN GRAY...NORTHWESTERN COLLINGSWORTH AND DONLEY COUNTIES
UNTIL 430 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lelia Lake, or 8 miles northeast of Clarendon, moving
northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clarendon, Shamrock, Mclean, Howardwick, Hedley, Lelia Lake, Twitty,
Dozier, Lela, Greenbelt Lake and Samnorwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3480 10078 3504 10100 3540 10044 3537 10020
      3514 10012
TIME...MOT...LOC 2036Z 229DEG 28KT 3501 10076

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:37 PM CDTSpecial Weather StatementAMADeaf Smith53 min
May 12, 9:18 PM CDTDense Fog AdvisoryAMAArmstrong, Carson, Collingsworth, Dallam, Donley, Gray and 12 more12 hr
May 13, 3:36 PM CDTSpecial Weather StatementAMADonley54 min
May 13, 4:04 PM CDTSpecial Weather StatementAMAHemphill56 min
May 13, 4:28 PM CDTSpecial Weather StatementAMALipscomb62 min
May 13, 6:14 PM CDTSpecial Weather StatementAMAHemphill46 min
May 13, 6:24 PM CDTSpecial Weather StatementAMAWheeler36 min
May 13, 6:43 PM CDTSevere Thunderstorm WarningAMACollingsworth43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.